FDA Safety Alert Issued For Multaq. The U.S. Food & Drug Administration (FDA) has issued a safety alert for the drug Multaq, after a clinical trial for the drug was halted due to a higher-than-expected number of heart problems among study participants.
The agency is advising Multaq users to speak with their doctors as soon as possible about continuing the drug.
Multaq, marketed by Sanofi Aventis, was approved two years ago to treat temporary irregular heartbeat, or atrial fibrillation. The halted ‘Multaq’ trial, called PALLAS, was evaluating the drug as a treatment for permanent atrial fibrillation.
Seventy percent of the 3,149 patients enrolled in PALLAS had permanent atrial fibrillation for over two year. Those taking ‘Multaq’ had double the risk of death, stroke, and heart failure hospitalizations. There were 32 cardiovascular deaths in the ‘Multaq’ group compared with 14 in the placebo group.
According to the FDA, it’s not clear if Multaq poses the same risks for people
According to the FDA, it’s not clear if ‘Multaq’ poses the same risks for people taking it for its approved use, thus the advice that ‘Multaq’ patients speak to their doctors right away. Patients should not stop taking the drug without first seeking a medical opinion, however, as that could be dangerous.
The halt of the PALLAS trial has also prompted Multaq safety reviews in Europe and Canada.
Since it came on the market, more than 200,000 U.S. patients have been prescribed ‘Multaq’. But Multaq has long been plagued by questions about its safety and effectiveness.
According to the Los Angeles Times, cardiologists from the Cedars-Sinai Medical Center said last year that generic alternatives work better than ‘Multaq’ and that the drug should be considered only when other alternatives don’t work.
In January, the FDA warned that Multaq had been associated with severe liver injury. When it was approved, the FDA also ordered that ‘Multaq’ carry a black box warning stating the drug can cause life-threatening, severe complications in patients with recent severe heart failure.